Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 270, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2017, 4:42 PM CDT for Greenwood County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2017, 4:42 PM CDT (21:42 UTC)
- Expired
- Oct 9, 2017, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WUUS53 KICT 092142
SVRICT
KSC073-092215-
/O.NEW.KICT.SV.W.0270.171009T2142Z-171009T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
442 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Greenwood County in southeastern Kansas...
* Until 515 PM CDT
* At 441 PM CDT, a severe thunderstorm was located 9 miles northwest
of Hamilton, or 9 miles southwest of Madison, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison and Thrall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 9607 3797 9635 3805 9639 3809 9638
3809 9636 3814 9636 3817 9634 3817 9604
TIME...MOT...LOC 2141Z 231DEG 22KT 3807 9629
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL2 follow-up statements
054 WWUS53 KICT 092156 SVSICT Severe Weather Statement National Weather Service Wichita KS 456 PM CDT MON OCT 9 2017 KSC073-092215- /O.CON.KICT.SV.W.0270.000000T0000Z-171009T2215Z/ Greenwood KS- 456 PM CDT MON OCT 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHEASTERN GREENWOOD COUNTY... At 455 PM CDT, a severe thunderstorm was located near Madison, moving northeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Madison. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3803 9607 3801 9618 3817 9634 3817 9604 TIME...MOT...LOC 2155Z 237DEG 22KT 3811 9619 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ DARMOFAL
241
WWUS53 KICT 092205
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
505 PM CDT MON OCT 9 2017
KSC073-092215-
/O.EXP.KICT.SV.W.0270.000000T0000Z-171009T2215Z/
Greenwood KS-
505 PM CDT MON OCT 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.
LAT...LON 3803 9607 3801 9618 3817 9634 3817 9604
TIME...MOT...LOC 2205Z 231DEG 22KT 3815 9613
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:23 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 9, 3:23 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 323 PM CDT Mon Oct 9 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 316 PM CDT Mon Oct 9 2017 Interesting late afternoon and early evening severe setup, as surface low over central OK makes slow progress straight east across nrn OK for the afternoon hours. The main surface synoptic cold front attached to the low, currently over the eastern half of the Wichita Metro area, basically along the KS Turnpike. Low level moisture continues to increase just ahead and to the northeast of the low for areas east of the KS turnpike and south of Highway 54. MLCAPE values along the KS/OK border have climbed into the 1000-1500 J/KG range, with surface dewpoints climbing into the mid 60s. Highest instability is along the KS/OK border. As the late afternoon continues the vigorous shortwave currently over Central Co will move out into the high plains, with bulk shear increasing across the plains to 60-65 kts across most of south central KS and southeast KS. Placement of the warm front and northward progression of the low level moisture will be critical to placement of severe potential for the late afternoon and early evening hours. The combination of the instability and shear suggests severe producing supercells are possible for areas east of the KS turnpike into the evening hours. The main concern will mainly be very large hail and damaging winds, as 0-1km CAPE in only around 200 j/kg. But directional shear and curving hodographs suggests that a tornado or two cannot be ruled out at least through sunset, primarily along the KS/OK border. Could also see a few elevated severe storms to the north of the cold front across portions of central KS given the increasing steep lapse rates and bulk shear into the evening hours. Gusty post frontal winds will also increase across much of south central KS for the evening hours, with some gusts to 45 mph possible, so will go with a wind advisory this evening for much central and south central KS as the front pushes SE. The strong cold front will make its way across most of the forecast area overnight, with lingering showers expected across most of central KS into Tue morning as the main cold core shortwave pushes across central KS by Tue morning. As the front pushes south, expect to see well below normal temperatures (ie...chilly temps) push south across the region with high temps on Tue only in the low 50s. Cooler than normal temps will be the main story for Tue-Wed as the cool Canadian surface ridge of high pressure makes its way across the area. As the ridge moves over. expect ideal radiational cooling conditions with light winds and clear skies possibly leading to areas of frost over portions of central KS by Wed morning as low temps fall into the middle 30s. Ketcham .LONG TERM...(Thursday through Monday) Issued at 316 PM CDT Mon Oct 9 2017 The chilly temps will be short lived, as warmer temperatures will quickly return to the region for Thursday-Saturday as southerly winds push warmer air northward across the central plains. Medium range models suggest another shortwave will move across the northern plains late Fri or Sat with chances of shower and storm chances returning to the region. Still some timing differences on when the shortwave will move across, but both the GFS and ECMWF show another strong front pushing southeast across the area for late Fri night or early Sat. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1241 PM CDT Mon Oct 9 2017 A strong cold front will continue to slice southeast across the region this afternoon and tonight. Behind the front, strong north winds and MVFR ceiling are expected. Ahead of the front, scattered thunderstorms will prevail over southeast Kansas after 3 pm, some of which may be severe. Scattered to numerous showers and thunderstorms will expand across much of the area this evening and overnight, as a strong upper disturbance approaches from the west. ADK && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 43 53 38 67 / 70 40 0 0 Hutchinson 41 52 36 67 / 70 40 0 0 Newton 41 50 36 65 / 80 50 0 0 ElDorado 43 51 37 66 / 80 50 0 0 Winfield-KWLD 45 54 38 66 / 60 40 0 0 Russell 38 53 36 67 / 70 30 0 0 Great Bend 38 54 36 67 / 70 30 0 0 Salina 41 51 36 66 / 80 50 0 0 McPherson 40 51 35 66 / 80 50 0 0 Coffeyville 51 54 40 66 / 80 40 0 0 Chanute 49 52 40 65 / 90 50 0 0 Iola 49 52 40 65 / 80 50 0 0 Parsons-KPPF 51 53 40 66 / 80 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Tuesday for KSZ049-051-052-067-068- 082-083-091-092. Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048. Wind Advisory until 1 AM CDT Tuesday for KSZ050. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK
Hazardous weather outlook, Oct 9, 4:09 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Mon Oct 9 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Mon Oct 9 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be possible late this afternoon and early this evening, mainly for locations east of the Kansas Turnpike. Storms will move northeast across southeast Kansas. Golf ball or larger size hail, damaging winds up to 65 mph, and a tornado or two are possible. The Cow Creek, near Hutchinson, will remain just below flood stage for tonight. Strong northerly winds of 25 to 35 mph with higher gusts will affect portions of central and south central Kansas early this evening, see latest wind advisory for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Cow Creek, near is expected to experience minor flooding Tuesday into Wednesday. Please check the latest flood statement for details. Patchy frost is possible in central Kansas early Wednesday morning. Chances for thunderstorms will exist from Friday night through Saturday across southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas east of the Kansas Turnpike until 9pm. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Ketcham
In the hours before
Special weather statement, Oct 9, 3:20 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
320 PM CDT MON OCT 9 2017
KSZ053-092045-
Chase KS-
320 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chase County in east central Kansas...
* Until 345 PM CDT
* At 317 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 10 miles northeast of Burns, or 14
miles southeast of Florence...moving northeast at 20 mph. Another
strong storm was located 7 miles south of Elmdale.
wind gusts up to 50 mph will be possible with this storm and pea
size hail.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Matfield Green, Wonsevu,
Tallgrass Prairie and Tallgrass Prairie Preserve.
LAT...LON 3828 9635 3823 9636 3808 9657 3809 9684
3846 9658
TIME...MOT...LOC 2019Z 224DEG 16KT 3813 9670
DARMOFALSpecial weather statement, Oct 9, 3:32 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Wichita KS 332 PM CDT MON OCT 9 2017 KSZ096-092100- Neosho KS- 332 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Neosho County in southeastern Kansas... * Until 400 PM CDT * At 329 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 5 miles northwest of Erie...moving northeast at 20 mph. wind gusts up to 50 mph will be possible with this storm along with pea size hail. * Locations impacted include... Stark and areas between Erie and Stark. LAT...LON 3751 9536 3773 9542 3773 9509 3755 9509 TIME...MOT...LOC 2031Z 240DEG 19KT 3760 9532 DARMOFAL
Special weather statement, Oct 9, 3:40 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
340 PM CDT MON OCT 9 2017
KSZ070-071-092115-
Greenwood KS-Woodson KS-
340 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
East central Greenwood County in southeastern Kansas...
Northwestern Woodson County in southeastern Kansas...
* Until 415 PM CDT
* At 338 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles north of Toronto, or 12
miles west of Yates Center...moving northeast at 25 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Yates Center and Virgil.
LAT...LON 3788 9567 3783 9603 3803 9607 3804 9586
3804 9570
TIME...MOT...LOC 2040Z 232DEG 22KT 3794 9595
DARMOFALSpecial weather statement, Oct 9, 4:13 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
413 PM CDT MON OCT 9 2017
KSZ071-072-095-096-092145-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
413 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Wilson County in southeastern Kansas...
Woodson County in southeastern Kansas...
Northwestern Neosho County in southeastern Kansas...
Southwestern Allen County in southeastern Kansas...
* Until 445 PM CDT
* At 412 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Gridley to 5 miles east of Neodesha...and moving northeast at 30
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Chanute, Yates Center, Thayer, Altoona, Buffalo, Neosho Falls,
Benedict, Earlton, Petrolia, Rose, Piqua and Chanute Airport.
LAT...LON 3738 9557 3739 9564 3804 9596 3804 9557
3750 9537
TIME...MOT...LOC 2112Z 219DEG 29KT 3806 9591 3741 9557
DARMOFALSpecial weather statement, Oct 9, 4:17 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 PM CDT MON OCT 9 2017
KSZ070-092130-
Greenwood KS-
417 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
* Until 430 PM CDT
* At 415 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 15 miles northwest of Eureka...
moving northeast at 30 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* This storm will remain over mainly rural areas of northwestern
Greenwood County.
LAT...LON 3791 9648 3806 9652 3808 9652 3809 9636
3817 9635 3817 9615
TIME...MOT...LOC 2117Z 224DEG 24KT 3800 9645
DARMOFALSpecial weather statement, Oct 9, 4:34 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT MON OCT 9 2017
KSZ070-092200-
Greenwood KS-
434 PM CDT MON OCT 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
* Until 500 PM CDT
* At 433 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 12 miles west of Madison...moving
northeast at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Madison and Thrall.
LAT...LON 3797 9630 3804 9645 3809 9642 3809 9636
3817 9635 3817 9610
TIME...MOT...LOC 2133Z 224DEG 21KT 3808 9636
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:21 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 20 hr |
| Oct 9, 2:08 PM CDT | Special Weather Statement | ICT | Wilson | 37 min |
| Oct 9, 2:39 PM CDT | Special Weather Statement | ICT | Neosho | 21 min |
| Oct 9, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 39 min |
| Oct 9, 3:20 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Oct 9, 3:32 PM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| Oct 9, 3:40 PM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Oct 9, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 41 min |
| Oct 9, 4:13 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| Oct 9, 4:17 PM CDT | Special Weather Statement | ICT | Greenwood | 13 min |
| Oct 9, 4:34 PM CDT | Special Weather Statement | ICT | Greenwood | 26 min |
| Oct 9, 4:45 PM CDT | Special Weather Statement | ICT | Allen, Labette, Neosho | 30 min |
| Oct 9, 6:20 PM CDT | Special Weather Statement | ICT | Montgomery | 25 min |
| Oct 9, 6:52 PM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.